CSN Login
Members Online: 9

You are here

Metformin Complications

pinky104
Posts: 574
Joined: Feb 2013

I decided to try taking Metformin a couple of months ago to try to prevent another recurrence of my cancer.  I was fine at first with it.  I started off with a half a 500 mg. pill a day and then the doctor checked me out after a month, decided I was doing okay, and told me to go up to the whole 500 mg. pill a day.  I wasn't diabetic or even pre-diabetic.  This past Sunday, I developed diarrhea.  On Monday, I felt fine.  On Tuesday, I had it again.  I chalked it up to irritable bowel syndrome because I was going to the hospital to get a steroid shot in my back.  Right after that appointment, I was fine again.  Yesterday, it got really bad.  I saw my family doctor's PA this morning.  I had blood tests which showed no infection.  I'd thought I might have caught something from a neighbor who didn't feel well.  The PA thinks the diarrhea is coming from the Metformin, which I realized was a possibility.  He's had other patients develop it in various  lengths of time after starting on it, sometimes even after months.  He told me to stay off of it for a week and then start it up again at the lower dose.  I'm to call him on Monday and let him know if the diarrhea is gone.

I commented that my blood sugars seem to be running higher than usual while on the Metformin.  I know someone else on this board recently commented on that.  He told me it was a rebound effect.  The body starts pumping out its own excess sugar in response to the pill.  He says that problem can usually be controlled by taking a higher dose during the day and a lower dose at bedtime.

oldbeauty
Posts: 180
Joined: May 2012

Thank you, pinky104, for reporting your experience.  Please keep us informed.  As Metformin gets more notice on this board, those of us who are interested in it benefit from the input of users, especially non-diabetics.  I have a consult next week with a doctor who will prescribe it, under conditions I will find out and report.  I am curious whether standard responses like diet and Pepto Bismal are offering any relief?  Best wishes, Oldbeauty

pinky104
Posts: 574
Joined: Feb 2013

I didn't eat any breakfast before going to my PCP on Friday, as I was afaid I'd have diarrhea on the almost half hour drive there.  I also didn't take any of my pills, including the Metformin that day.  The last diarrhea I had was a little while before I went to the doctor.  I haven't had any since.  But I felt generally lousy yesterday all day.  I slept for a few hours in the afternoon and didn't feel any better.  I tried the Pepto Bismol, which almost always makes my stomach feel better immediately, but even that didn't work.  I finally took a Compazine after eating dinner and crawled off to bed.  This morning, I had breakfast and felt worse again.  I had almost no appetite and couldn't even finish breakfast.  i didn't feel even half this bad when I had cancer!  It's possible I'm also having a reaction to Align I started a couple of weeks ago.  My sister had bad problems with it a few years ago, but she's allergic to a lot more things than I am.  I did take
Align for a month or two a few years ago but stopped because of the cost.  I'm taking it now because I'm getting Epidural steroid shots in my back and my PA recommended using Align to avoid getting oral thrush like I did last year after my shots.  My last shot was in January, and I was still fighting thrush when I was going through my chemo in July or August.

I haven't done the BRAT diet, although I know I should have. 

Takingcontrol58, I did follow your instructions to take Metformin on a full stomach for a long time after I started the med, but then I've let the night-time dose slip to bedtime when I take my other pills.  I often have a snack as I approach bedtime, but not always.  My husband and I are night owls--we get up late, have breakfast at other people's lunchtimes, almost never eat lunch (unless we have an early doctor's appointment), and then have dinner at other people's normal dinner times, so I felt taking my second dose after just five hours or so was too soon.  That's why I let it slip more and more as time has gone on. I certainly do remember your having emphasized that when you messaged me, and I think about it when eating breakfast and taking my first dose a day, but somehow forget it for the second dose.  My bad.

I didn't realize there is an extended release Metformin.  I'm sure that's not what I'm on.  Maybe I can get that at my next refill if I find I can tolerate the 1/2 a 500 mg. pill dose after a week of not taking the drug.  

takingcontrol58
Posts: 234
Joined: Jan 2016

Pinky,

I'm sorry you are experiencing diarrhea from the metformin.  It is one of the potential side effects.

Some words of advice.  Please be sure to take the extended releases version of metformin- it gets
into your system more slowly.  Most doctors don't seem to prescribe the extended release version
and many of those patients tend to have some issues.

And don't take it on an empty stomach.  I take it after I eat a meal.

I've been on the drug for three years now and haven't had any issues.
I take 1500mg/day.

Takingcontrol58

 

 

 

 

 

 

EZLiving66's picture
EZLiving66
Posts: 1304
Joined: Oct 2015

I take 2000 mg per day of Metformin, half taken in the morning; half in the evening, every day.  Takingcontrol58 is right - don't take it on an empty stomach and ask for the extended release.  I have IBS with diarrhea and the Metformin sure doesn't help that but it doesn't make it worse either (I've gone off of it to see).  It is one of the possible side effects of the drug.

Love,

Eldri

Agania
Posts: 4
Joined: Jul 2017

I would check with your insurance company and make sure they cover the extended release Metformin.  My insurance company just stopped covering it and has made me switch over to the "regular" metformin.  When I asked why they said that at the beginning of the year the company that makes Metformin doubled (almost tripled) the price of the extended release so they aren't covering it anymore.  My doctor's office did say when I started Metforin that the extended release has less side effects so it may be the way to go for you.  

pinky104
Posts: 574
Joined: Feb 2013

Thank you, Agania.  That's good to know.  You don't have Aetna Insurance, do you?  They've been pretty good to me so far, but there are always a few things that they don't like to pay for--they may require a special determination or a letter from the doctor, or just allow me to fill the drug and pay a higher co-pay level.

cmb's picture
cmb
Posts: 316
Joined: Jan 2018

When I first started on Metformin for Type II diabetes I was taking a 500MG extended release tablet. I had no side effects at that dose. But when the dosage was increased to 1000MG extended release, I did start having occasional diarrhea, which continues to this day. I keep Imodium handy at all times.

The diarrhea was far worse when I was having chemo last year, including some days that I would call "my purge days" as they were pre-colonoscopy-level of bowel clearing! The oncology nurse did give me instructions on how to increase the dosage and frequency of Imodium during these periods to help control the diarrhea, which did work.

I was concerned before starting radiation, so I followed the low fiber, bland diet the radiation team recommended. That was effective as I had almost no episodes of diarrhea during those five weeks.

Regarding insurance, I had my doctor switch me from a single 1000MG extended release tablet to two 500MG extended release tablets immediately after she increased the dosage. The cost of the single 1000MG tablets would have been a couple of hundred dollars versus a few dollars for the 500MG tablets on my insurance plan! I'm happy to take two pills at once for that cost savings.

SF73
Posts: 251
Joined: Oct 2017

I have been on Metformin for three months. I am also not diabetic or even pre-diabetic (my latest hba1c was 4.8%). I started with 850mg/day and then graduated to 850mg x 2 /day over the course of a week. I did have diarrhea initially and my PCP asked me to increase the dosage more gradually but I was too anxious to help the chemo agents with Metformin and could not wait. The diarrhea did not come back (I did not realize that it could after the initial adoption. So thank you for letting me know, Pinky. I would know what it is when/if it comes back) but I still occasionally feel uneasiness in my digestion system when I take it. It is not the easiest drug on the digestion system. I think what helps now is all the chemo agents and steroids are causing constipation Metformin canceling their effects. Not sure what will happen once chemo is done. 

Subscribe to Comments for "Metformin Complications"